Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Grand Rapids, MI

August 1, 2003Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2003, 9:31 PM EDT for Mecosta County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 9:31 PM EDT (01:31 UTC)
Expired
Aug 1, 2003, 10:30 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS53 KGRR 020131
SVRGRR
MIC107-020230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
931 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 1030 PM EDT

* AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEARLY STATIONARY SEVERE THUNDERSTORM 3 MILES NORTHWEST OF         
  RODNEY...OR ABOUT 6 MILES EAST OF BIG RAPIDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHIPPEWA LAKE AROUND 955 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4381 8511 4366 8512 4363 8530 4363 8544
          4380 8545

$$

NJJ 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:18 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 5:18 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 PM EDT THU AUG 01 2003

LAKE BREEZE IS NOW TOUCHING OFF ANOTHER LINE OF
THUNDERSTORMS.  THE ATMOSPHERE IS QUITE UNSTABLE
AHEAD OF THIS FEATURE...ESPECIALLY AS YOU MOVE INTO
THE WATCH AREA...WHERE LIFTED INDEX VALUES ARE
LOWER THAN -6 DEG C  BASED UPON THE CONTINUED STRENGTHENING
OF THESE STORMS...ACTIVE WEATHER WILL CONTINUE FOR
SEVERAL MORE HOURS.  AN INCH OR TWO OF RAIN IN A SHORT
PERIOD OF TIME CAN ACCOMPANY THESE STORMS.

MODELS STILL SHOW THE UPPER LOW BUILDING IN FOR THE
WEEKEND...KEEPING OUR WEATHER UNSETTLED.  THE
ETA  HAS TRENDED TOWARD LESS PRECIPITATION FOR SATURDAY.
WITH THE COLD AIR ADVECTION ALOFT...AND THE BOUNDARY
LAYER REMAINING RELATIVELY WARM AND MOIST...WILL
KEEP THE MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS
IN THE FORECAST.

THE UPPER LOW THEN REMAINS OVER THE GREAT LAKES THROUGH
WEDNESDAY...THUS UNSETTLED WEATHER WILL PREVAIL.

.GRR...NONE.

MJS
Hazardous weather outlook, Aug 1, 5:41 PM EDT, 3 hours 50 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THE ENTIRE REGION REMAINS IN A SLIGHT RISK OF SEVERE WEATHER
FOR THIS EVENING AND TONIGHT.  DAMAGING HAIL AND WINDS GUSTS
OF OVER 60 MPH REMAIN THE PRIMARY THREATS.  TORRENTIAL
RAINS OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE WHERE THE STRONGEST
STORMS OCCUR.  ALSO...CLOUD TO GROUND LIGHTNING WILL BE FREQUENT.

A LAKE BREEZE ALONG HIGHWAY 131 WILL BE THE PRIMARY FOCUS
FOR THE STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THROUGH
THE EVENING.  THE STRONGEST STORMS ARE EXPECTED THIS EVENING.
BEGINNING SHORTLY BEFORE SUNSET...THE CONVECTION SHOULD BEGIN
WEAKENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY
STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE
MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL
TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING

MJS

In the hours before

Special weather statement, Aug 1, 3:49 PM EDT, 5 hours 42 minutes before
MIZ051-052-057>059-012015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT FRI AUG 1 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT

IN SOUTH CENTRAL MICHIGAN
     IONIA AND CLINTON

MJS
Special weather statement, Aug 1, 3:52 PM EDT, 5 hours 39 minutes before
MIZ064>067-071>074-020200-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN HEADER
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT FRI AUG 1 2003

THE STORM PREDICTION CENTER HAS ISSUED A NEW SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THIS WATCH REPLACES THE OLD WATCH FOR THESE COUNTIES AND IS
IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS MWH
Local storm report, Aug 1, 4:40 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0440 PM EDT FRI AUG 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    SCHOOLCRAFT               MI   0.75 IN HAIL
08/01/03   KALAMAZOO                      HAIL FELL IN SCHOOLCRAFT
                                          AND VICKSBURG

MJK
Special weather statement, Aug 1, 6:40 PM EDT, 2 hours 51 minutes before
MIZ064>067-071>074-020200-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN HEADER
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT FRI AUG 1 2003

THE STORM PREDICTION CENTER HAS ISSUED A NEW SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THIS WATCH REPLACES THE OLD WATCH FOR THESE COUNTIES AND IS
IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS MWH
Local storm report, Aug 1, 8:50 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0850 PM EDT FRI AUG 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    PAW PAW                   MI   WIND DAMAGE
08/01/03   VAN BUREN                      MULTIPLE TREES DOWN

MWH
Local storm report, Aug 1, 9:07 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0907 PM EDT FRI AUG 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    ALLEGAN                   MI   0.75 IN HAIL
08/01/03   ALLEGAN

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:09 PM EDTSevere Thunderstorm WarningGRRVan Buren51 min
Aug 1, 8:43 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 1, 9:00 PM EDTSevere Thunderstorm WarningGRRBarry75 min
Aug 1, 9:36 PM EDTSevere Thunderstorm WarningGRRKent54 min
Aug 2, 12:23 PM EDTSevere Thunderstorm WarningGRRMason52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.